Economics at your fingertips  

An Expectation Maximization Approach to Estimate Malaria Haplotype Frequencies in Multiply Infected Children

Li Xiaohong, Foulkes Andrea S, Yucel Recai M. and Rich Stephen M.
Additional contact information
Li Xiaohong: University of Massachusetts, Amherst
Foulkes Andrea S: University of Massachusetts, Amherst
Yucel Recai M.: University of Massachusetts, Amherst
Rich Stephen M.: University of Massachusetts, Amherst

Statistical Applications in Genetics and Molecular Biology, 2007, vol. 6, issue 1, 1-19

Abstract: Characterizing genetic variability in the human pathogenic Plasmodium species, the group of parasites that cause Malaria, may have broad global health implications. Specifically, discerning the combinations of mutations that lead to viable parasites and the population level frequencies of these clonal sequences will allow for targeted vaccine development and individualized treatment choices. This presents an analytical challenge, however, since haplotypic phase (i.e. the alignment of bases on a single DNA strand) is generally unobservable in multiply infected individuals. This manuscript describes an expectation maximization (EM) approach to maximum likelihood estimation of haplotype frequencies in this missing data setting. The approach is applied to a cohort of N=341 malaria infected children in Uganda, Cameroon and Sudan to characterize regional differences. A simulation study is also presented to characterize method performance and assess sensitivity to distributional assumptions.

Date: 2007
References: View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link) (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.2202/1544-6115.1321

Access Statistics for this article

Statistical Applications in Genetics and Molecular Biology is currently edited by Michael P. H. Stumpf

More articles in Statistical Applications in Genetics and Molecular Biology from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

Page updated 2021-05-07
Handle: RePEc:bpj:sagmbi:v:6:y:2007:i:1:n:33